Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Raleigh, NC

April 22, 2006Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 22, 2006, 12:58 PM EDT for Wake County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2006, 12:58 PM EDT (16:58 UTC)
Expired
Apr 22, 2006, 1:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 1:05 PM EDTTSTM WND DMG1 Ne Raleigh, NCTREE DOWN ON POWER LINES AT LITCHFORD AND HARPS MILL ROADS.
Apr 22, 1:05 PM EDTHAIL 0.88Rolesville, NCNICKEL SIZE HAIL REPORTED IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 10:29 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 221658
SVRRAH
NCC183-221730-
/O.NEW.KRAH.SV.W.0067.060422T1658Z-060422T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 130 PM EDT

* AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM PURNELL TO
  GARNER...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
  CREEDMOOR TO 12 MILES SOUTH OF RALEIGH...MOVING NORTHEAST AT 50
  MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROLESVILLE...KNIGHTDALE...WAKE FOREST

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3591 7863 3592 7862 3601 7862 3603 7860
      3597 7843 3592 7839 3587 7830 3564 7855
      3556 7867

$$
28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:49 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 10:49 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1049 AM EDT SAT APR 22 2006

.SHORT TERM /REST OF TODAY/...

WIDESPREAD SHOWERS AND THUNDERSTORMS ON TAP FOR THE AFTERNOON AS A
VIGOROUS UPPER VORTEX ROTATES THROUGH. EXPECT COVERAGE TO CONTINUE
TO INCREASE...ESPECIALLY EAST WHICH MISSED THE EARLY MORNING
ACTIVITY...THUS THEY HAVE MUCH GREATER INSTABILITY. OTHER THAN
HEADLINING THE SEVERE THUNDERSTORM WATCH...ONLY MINOR CHANGES TO THE
FORECAST...LOWERING TEMPS A BIT AND CLEANING UP THE WORDING.

&&

.PREV DISCUSSION...
 (ISSUED 304 AM EDT SAT APR 22 2006)

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
UPPER SHORTWAVE VISIBLE ON WATER VAPOR LOOP MOVING NORTH ACROSS FAR
EASTERN TENNESSEE WITH A STRONGER...SECOND SHORTWAVE MOVING ACROSS
MISSISSIPPI INTO ALABAMA ON THE LATEST WATER VAPOR IMAGE.  WHILE THE
FIRST WAS AIDING SHOWERS AND THUNDERSTORMS MOSTLY OVER THE WESTERN
PART OF THE STATE...THE SECOND ONE WILL SWEEP THROUGH THIS AFTERNOON
AND THIS EVENING ALONG WITH A COLD FRONT.  ALTHOUGH THERE IS NOT A
STRONG COLD PUSH BEHIND THE FRONT...LIFT WILL BE SUFFICIENT AHEAD OF
THE WAVE AND FRONT TO PROVIDE FOR HIGH CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA ESPECIALLY BY THIS
AFTERNOON.  JET SUPPORT IS NOT IMPRESSIVE...BUT THE INSTABILITY
SHOULD BE GOOD WITH GFS FORECAST OF LIFTED INDICES AS LOW AS -5C
OVER EASTERN ZONES DURING THE AFTERNOON.  GIVEN AVAILABLE HEATING...
SPC SLIGHT RISK LOOKS GOOD AND WILL ISSUE SPS THIS MORNING
HIGHLIGHTING CENTRAL AND EASTERN ZONES WHERE THE INSTABILITY SHOULD
BE GREATEST...UPWARDS OF 1500 - 2000J/KG AS FORECAST BY THE GFS...
AND WHERE THE 850MB WINDS AND UPPER DIVERGENCE ARE FORECAST TO BE
HIGHER THAN WESTERN ZONES FOR THE LATE AFTERNOON HOURS.

GRADUAL WEST-TO-EAST REDUCTION IN PRECIPITATION CHANCES AND CLOUD
COVER THIS EVENING AND OVERNIGHT...RESPECTIVELY.  SINCE THERE IS NOT
MUCH OF A COLD AND DRY PUSH FORECAST BEHIND THE FRONT...PRECIPITABLE
WATER VALUES INCREASE BACK TO AT OR ABOVE AN INCH BY LATE IN THE DAY
SUNDAY.  FLOW IS GENERALLY WESTERLY...BUT THE GFS FORECASTS A WEAK
LEE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA BY 00Z MONDAY.
BOTH THE GFS AND NAM MODEL SOUNDINGS ARE FAIRLY UNSTABLE DURING THE
AFTERNOON SUNDAY...AND ALTHOUGH 850MB LIFT IS WEAK AND CONVERGENCE
MEAGER...ENOUGH MOISTURE AND INSTABILITY MAY EXIST TO PROVIDE FOR AN
ISOLATED AFTERNOON SHOWER AS TEMPERATURES RISE TO 80 TO 85 AS A
RULE.  FOR WHAT IT IS WORTH...THE NGM HAS FAIRLY GOOD QPF ACROSS
CENTRAL NORTH CAROLINA SUNDAY AFTERNOON.

SUNDAY NIGHT...MOISTURE REMAINS IN PLACE...AND JET MAX OF 85KT AT
300MB NOSES INTO CENTRAL NORTH CAROLINA.  850MB LIFT IS DECENT WITH
ANOTHER SHORTWAVE ROUNDING THE UPPER LOW WHICH WILL BE OVER THE
EASTERN GREAT LAKES BY 06Z MONDAY.  MODEL SOUNDINGS FROM BOTH THE
NAM AND THE GFS SHOW LIMITED ELEVATED INSTABILITY...BUT BOTH
FORECAST A FEW HUNDREDTHS QPF ACROSS THE CENTRAL PART OF THE STATE
BETWEEN 00Z AND 12Z MONDAY.  JET SUPPORT AND LOW-LEVEL LIFT WITH A
WEAK SURFACE TROUGH MAY BE ENOUGH TO OVERCOME UPPER DIFFLUENCE
FORECAST BY THE GFS AS A SHORTWAVE MOVES THROUGH...AND WITH THE NAM
AND GFS BOTH SUGGESTING MEAGER QPF WILL HAVE SLIGHT CHANCE POPS FOR
A SHOWER SUNDAY NIGHT.

MONDAY MOISTURE AGAIN IS IN PLACE WITH INSTABILITY MAXIMIZED
DIURNALLY.  NAM AND GFS BOTH HAVE A SURFACE TROUGH OVER CENTRAL
NORTH CAROLINA ALBEIT IN DIFFERENT LOCATIONS.  GFS FORECASTS 850MB
CONVERGENCE AND UPPER DIFFLUENCE MONDAY AFTERNOON...AND GIVEN THE
AVAILABLE MOISTURE...WITH DEW POINTS AROUND 60 ON BOTH THE NAM AND
GFS...AND UNSTABLE AFTERNOON MODEL SOUNDINGS...ONCE AGAIN THINK
ISOLATED SHOWERS COULD OCCUR MONDAY AFTERNOON.  MOST OF THE
SHOWERS...WHATEVER THERE ARE...SHOULD BE CONCENTRATED NORTH OF THE
FORECAST AREA BY MIDNIGHT TUESDAY WHERE THE BEST UPPER SUPPORT AND
LOW-LEVEL JET ARE EXPECTED TO RESIDE.  CONFIDENCE BEGINS TO DIMINISH
IN THE FORECAST BY LATE MONDAY NIGHT...THOUGH...DUE TO CONSIDERABLE
DIFFERENCES IN THE STRENGTH OF THE UPPER TROUGH ALONG AND JUST OFF
OF THE ATLANTIC COAST BY 12Z TUESDAY.

LONG TERM /TUESDAY THROUGH FRIDAY/...
FEW CHANGES MADE TO THE EXTENDED FORECAST.  INCREASED POPS INTO THE
CHANCE CATEGORY FOR TUESDAY NIGHT AND WEDNESDAY BASED ON GFS...AND
EXTRAPOLATION OF THE NAM...FRONTAL POSITION NEAR OR JUST SOUTH OF
CENTRAL NORTH CAROLINA.  FAST FLOW ALOFT ON THE GFS...IF IT
VERIFIES...WILL MAKE TIMING OF PARTICULAR FEATURES DIFFICULT.
HOWEVER...RAISED POPS IN IN GOOD AGREEMENT WITH CURRENT FORECAST
CHANCES OF PRECIPITATION THROUGHOUT THE CAROLINAS.

AVIATION...
LIGHT SOUTH/SOUTHEAST FLOW RESULTING IN CIGS 1-2KFT AT ALL TAF SITES
WITH POCKETS OF CIGS BRIEFLY AT OR BELOW 1KFT. VSBYS UNRESTRICTED
EXCEPT OCNL VSBYS 3-5 MI IN FOG. A FEW SHOWERS AND POSSIBLY AN
ISOLATED THUNDERSTORM EARLY OVER WESTERN TAFS SITES...GSO/INT FROM
REMNANT MCS. POTENTIAL FOR LOW LEVEL WIND SHEAR THROUGH 14Z...DUE TO
40 KT LLJ JET AND SURFACE WINDS 10 KTS OR LESS. SURFACE WINDS
INCREASING AFTER 14Z WITH OCNL GUSTS TO 25 KTS. CIGS GRADUALLY
LIFTING TO 3-5 KFT 12Z-13Z. EXCEPT OCNL CIGS 1-2KFT IN SCATTERED
SHOWERS GSO/INT VICINITIES. SHOWERS AND THUNDERSTORMS BECOMING MORE
WIDESPREAD AND SPREADING EAST DURING THE LATE MORNING INTO THE
AFTERNOON AS COLD FRONT AND UPPER LEVEL TROUGH APPROACHES AND
CROSSES THE AREA. CIGS GENERALLY 2-3 KFT WITH VSBYS 3-4 MI IN
SHOWERS...EXCEPT CIGS AT OR BELOW 1KFT IN HEAVIER SHOWERS AND
STORMS. SHOWERS AND STORMS TAPERING OFF FROM WEST TO EAST AFTER 00Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 237 IN EFFECT THROUGH 6 PM THIS
EVENING FOR NCC007-037-051-065-069-083-085-093-101-105-123-125-
127-153-163-165-167-183-185-191-195.
&&

SHORT TERM...MLM
Hazardous weather outlook, Apr 22, 4:35 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SAT APR 22 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD DURING THE DAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BECOMING SEVERE. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM...IN ADDITION TO
LIGHTNING...WILL BE WIND GUSTS TO 70 MPH AND HAIL TO NICKEL SIZE.
THE THREAT FOR SEVERE STORMS WILL DIMINISH BY 6 PM OVER THE
WESTERN PIEDMONT...AND WILL PRIMARILY BE BETWEEN 1 PM AND 8 PM
OVER THE CENTRAL AND EASTERN PIEDMONT...SANDHILLS...AND COASTAL
PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

DJF

In the hours before

Local storm report, Apr 22, 7:13 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 AM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND DMG     WINSTON-SALEM           36.10N 80.26W
04/22/2006                   FORSYTH            NC   TRAINED SPOTTER

            STOP LIGHTS BLOWN OFF WIRE NEAR WINSTON-SALEM COLISEUM
            AND NUMEROUS TREE LIMBS DOWN AROUND THE AREA

&&

BSD
Special weather statement, Apr 22, 11:38 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT SAT APR 22 2006

NCZ089-221730-
SAMPSON-
INCLUDING THE CITY OF...CLINTON
1138 AM EDT SAT APR 22 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING NORTHEAST ACROSS
SAMPSON COUNTY THROUGH 130 PM. THESE STORMS WILL PRODUCE HEAVY
RAIN...STRONG GUSTY WINDS...AND POSSIBLY SOME HAIL. THEY WILL
REACH GARLAND AND ROSEBORO AROUND NOON...AND CLINTON AROUND 1230
PM.

PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO SEEK
SHELTER WHEN THESE STORMS APPROACH...AS FREQUENT CLOUD TO GROUND
LIGHTNING MAY BE EXPECTED. TUNE TO NOAA WEATHER AND ALL HAZARDS
RADIO OR LOCAL MEDIA IN CASE A SEVERE THUNDERSTORM WARNING IS
ISSUED.
Local storm report, Apr 22, 12:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     SEVEN LAKES             35.26N 79.58W
04/22/2006  E55 MPH          MOORE              NC   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 50 TO 55 MPH.

&&

BSD
Local storm report, Apr 22, 12:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             GARNER                  35.69N 78.63W
04/22/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL REPORTED ON HIGHWAY 70...
            NEAR THE WHITE OAK SHOPPING CENTER.

&&

BSD
Local storm report, Apr 22, 12:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1251 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
04/22/2006                   WAKE               NC   TRAINED SPOTTER

            TREE LIMBS DOWN...ESTIMATED WIND GUSTS OF 45 TO 55 MPH.

&&

BSD
Local storm report, Apr 22, 12:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1256 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             RALEIGH                 35.81N 78.64W
04/22/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT NEWBERN AND NEW HOPE

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:19 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
Apr 22, 6:04 AM EDTSevere Thunderstorm WarningRAHGuilford, Randolph56 min
Apr 22, 12:10 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston35 min
Apr 22, 12:35 PM EDTSevere Thunderstorm WarningRAHWake25 min
Apr 22, 12:49 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
Apr 22, 1:04 PM EDTSevere Thunderstorm WarningRAHVance26 min
Apr 22, 1:27 PM EDTSevere Thunderstorm WarningRAHVance, Warren33 min
Apr 22, 4:43 PM EDTSevere Thunderstorm WarningRAHRandolph32 min
Apr 22, 5:17 PM EDTSevere Thunderstorm WarningRAHRandolph43 min
Apr 22, 5:28 PM EDTSevere Thunderstorm WarningRAHStanly47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.